Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 201, NWS Tucson, AZ

July 25, 2024Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2024, 5:06 PM MST for Graham County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2024, 5:06 PM MST (00:06 UTC)
Expired
Jul 25, 2024, 5:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 135 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
3224 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:06 PM MST, 4 hours earlier.

Area forecast discussion, Jul 25, 1:06 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Thu Jul 25 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms are expected through the
weekend and into next week with the main threats being strong gusty
winds and heavy rainfall.

&&

.DISCUSSION...It's shaping up to be another active day with a very
similar look and feel to what we saw yesterday. As of this writing,
we already have thunderstorms over the White Mountains and isolated
activity developing over the T.O. Nation. Elsewhere, skies are
mostly clear to partly cloudy with considerable cumulus development
over the Sky Islands and some adjacent valleys. Convective
parameters and thermodynamics are in place for a busy afternoon and
evening with the deepest moisture and highest CAPE values of 1000-
1500 J/KG from Tucson westward. PWAT values are around 1.4" near
Tucson to around 1.75" over western Pima County, while it is a bit
drier east of Tucson with PWAT's closer to 1 inch. These values out
east are still high enough to result in convection pushing off the
White Mountains under around 10 kts of NE mid level flow.
Separately, additional scattered thunderstorms will developing
through the afternoon across much of the forecast area. As the
activity pushes off the mountains and we continue to see additional
storms develop off of outflows, a more organized complex of
thunderstorms is most likely over the T.O. Nation heading into the
evening hours. Overall, the greatest threat area outlined by the
HREF for both wind and flash flooding potential will be across SE
Pinal and Pima County including the T.O. Nation. Thunderstorms
should weaken later this evening with any remaining shower activity
diminishing overnight.

The mid/upper level high will nudge a bit more to the south Friday
over western Arizona with the mid level steering flow weakening into
the 5 to 10 kt range. Given the deep moisture in place (PWAT around
1 inch near the NM border to around 1.8" western deserts), expect a
continued heavy rain/flash flooding and wind/wet microburst threat
for the thunderstorms Friday into Friday evening.

For this weekend, the high center will shift towards the east,
centered just to our west during the day Saturday, nearly overhead
Saturday night and  over southern Arizona and then into southern New
Mexico by Sunday. This pattern setup will result in the best chances
for thunderstorms both Saturday and Sunday from Tucson south and
eastward. The high isn't very strong so even though it'll be nearby,
we won't really see a noticeable change in temperatures.

For next week, the flow pattern will be more south to southeasterly
as the high remains to our east. An inverted trough early next week
may help amplify the convection a bit, though confidence on those
details is low. Bottomline is expect a continuation of daily rounds
of showers and thunderstorms next week with day-to-day variability
in coverage.

Temperatures generally 2 to 6 degrees above normal through the
forecast period.

&&

.AVIATION...Valid through 27/00Z.
SCT-BKN clouds AOA 7-11k ft AGL with scattered to numerous SHRA/TSRA
impacting much of the forecast area and moving from the NE to the SW
ending thru 26/06Z. Another round of SHRA/TSRA expected aft 26/19Z
Friday. Strong winds to 40-60 kts possible near the strongest TSRA
with MVFR conditions. Outside of TSRA, surface winds will generally
be easterly/southeasterly and remain under 10 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Scattered afternoon and evening showers and thunderstorms with day
to day variability on which areas will see the best chance of
rainfall. This afternoon through Friday is looking particularly
active at this time, with each day having the threat of heavy rain,
localized flash flooding and strong gusty winds. Minimum relative
humidities will be 20 to 30 percent in most lower elevation
locations and 25 to 40 percent in mountain areas. Away from
thunderstorms, 20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 25, 2:19 PM MST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
219 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Dmg     Sells                   31.92N 111.87W
07/25/2024                   Pima               AZ   Emergency Mngr

            Power pole down on Hwy 86 near Assembly of
            God Church.

&&

AH
Special weather statement, Jul 25, 4:16 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Thu Jul 25 2024

AZZ509-510-260000-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
416 PM MST Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GRAHAM AND
NORTHWESTERN GREENLEE COUNTIES THROUGH 500 PM MST...

At 414 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms along Highway 191 around 15 miles northwest of
Morenci, or 18 miles northwest of Clifton, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph an localized heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morenci, Hannagan Meadow, and Rose Peak.

This includes Route 191 between mile markers 169 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3373 10924 3294 10935 3305 10974 3364 10952
      3366 10948 3369 10948 3370 10947 3369 10946
      3371 10945 3371 10941 3373 10935
TIME...MOT...LOC 2314Z 011DEG 15KT 3325 10945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWR
Local storm report, Jul 25, 5:00 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
500 PM MST Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     8 N Tucson              32.31N 110.90W
07/25/2024                   Pima               AZ   Law Enforcement

            Several power lines and poles fallen across
            the roadway near Sunrise Dr. and Pontatoc
            Rd.

&&

KDE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Jul 25, 5:09 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 25, 5:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 25, 5:13 PM MSTSevere Thunderstorm WarningTWCSanta Cruz47 min
Jul 25, 5:15 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee2 hr
Jul 25, 5:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 5:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima33 min
Jul 25, 5:26 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 25, 5:44 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 25, 5:53 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 25, 5:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 25, 6:01 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 6:05 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal40 min
Jul 25, 6:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 25, 6:10 PM MSTSevere Thunderstorm WarningTWCPima35 min
Jul 25, 6:18 PM MSTSevere Thunderstorm WarningTWCPima, Pinal10 min
Jul 25, 6:25 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Jul 25, 6:37 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 6:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 25, 6:48 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 25, 7:02 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 25, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal29 min
Jul 25, 8:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz4 hr
Jul 25, 8:18 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.